MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 MINI 3MM X 6CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL GALAXY G3 MINI 3MM X 6CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number GLM930060
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562); Stretched (1601); Positioning Problem (3009)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Procode is krd/hcg.Initial reporter name and address: facility name: (b)(6).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.The product analysis lab team reviewed the photos of the complaint device included in the file.[photo review]: the preliminary / pre-shipment photos were reviewed.The photos of the galaxy g3 was noted to be connected to a two-way stopcock.Three non-cerenovus devices were also seen in the pictures.The coil was noted to be outside the introducer, severely stretched and it was entangled with the other three non-cerenovus.Also, one portion of the coil was noted to be entangled with the two-way stopcock.It was noted that the coil is no longer attached to the resistance heating (rh) coil, and it's broken into two pieces; one small fragment remained inside the distal outer sheath of the rh coil.The rh was noted to be not softened.Residues of blood were noted inside the outer sheath and one part of the coil was noted to remain inside of it.Multiple kinked conditions were noted in the core wire.A review of manufacturing documentation associated with this lot: (30737312) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.The issue documented in the complaint regarding a coil entanglement, unraveled and separated in the patient were confirmed, the three conditions were seen in the provided pictures and suggest that the device was exposed to excessive force.The issue documented in the complaint regarding positioning difficulty could not be confirmed since the reported issue is specific to the patient and procedure at the time of occurrence and cannot be replicated based on the provided photos.This investigation was performed based only on the photos provided.If the product is received after this investigation, an assessment will be performed as per the conditions of the device returned.A manufacturing record evaluation was performed, and no non-conformances related to the reported complaint condition were identified.The one procedure image is pending independent physician review.Coil positioning difficulty, entanglement, unraveling/stretching and separation are known potential complications associated with the use of embolic coils in endovascular embolization of intracranial aneurysms and are listed in the instructions for use (ifu) as such.Coil positioning difficulty due to poor conformability could result in compartmentalization and incomplete packing of the aneurysm.This poses a risk for a bleed and/or the need for additional intervention at a later date.Coil unraveled/stretched could cause premature detachment, separation, protrusion or herniation into parent vessel, which could result in non-target site embolization, ischemia or infarct.There are clinical and procedural factors, including aneurysm/vessel characteristics (i.E.Wide neck), device selection, device interaction, and operator technique, that may have contributed to the reported event rather than the design or manufacture of the device.Since the reported event resulted in the need to perform additional intervention to recover the complaint coil, the event is considered mdr reportable with the classification of ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during an endovascular stent-assisted coil embolization procedure that was targeting an internal carotid-posterior communicating artery (icpc) aneurysm, the coil embolization was performed by the jailing technique using a 4mm x 21mm neuroform atlas® stent (stryker).Per the event description, first, an excelsior® xt-17¿ microcatheter (stryker) was delivered to the middle cerebral artery (mca) for the stent, and then an excelsior® sl-10® microcatheter (stryker) for coil embolization was placed in the aneurysm.A 9mm target xl coil (stryker) was used but it was unable to be fit as intended.It was replaced with an 8mm coil (unspecified brand).The stent was deployed with the framing coil rolled about half.The framing coil was undersized after all and was unable to be framed in the direction at 1:00.The excelsior® xt-17¿ microcatheter ¿was trans-celled,¿ from which an additional coil, a 4mm target ultra coil (stryker) was framed.It was then reported that after that, two coils, (i-ed infini 3×5 of 20 cm) and one coil (15 cm) were delivered via the excelsior® sl-10® microcatheter.Two (2) 3mm target coils were delivered via the excelsior® xt-17¿ microcatheter.One (1) coil (ied infini 2-3×6cm) was delivered via the excelsior® sl-10® microcatheter.One (1) 3.00mm x 4.00cm galaxy g3 mini (glm930040), and five (5) 3.00mm x 6.00cm galaxy g3 mini (glm930060) were used for embolization.During embolization of the last (the fifth) 3.00mm x 6.00cm galaxy g3 mini coil (glm930060 / 30737312), it was reported that the complaint coil was repeatedly taken in and out, because it was unable to be embolized in the intended direction.It was reported that the coil was used as per the instruction for use (ifu).It was also reported that, ¿probably because the complaint coil was entangled with the existing coil or stent, the complaint coil was unraveled from the coil junction in the microcatheter (sl-10).About 3 cm of the complaint coil was in the coil mass, and the remaining 3 cm was in the microcatheter.¿ the physician tried to retrieve the complaint coil with a 7mm gooseneck snare via a trevo® pro 18 microcatheter (stryker), cut the hub of the sl-10 microcatheter and let the snare follow, ¿pulled the microcatheter [sl-10] a little and exposed the complaint coil into the parent vessel.From this point, the physician grasped the complaint coil with the snare and pulled it into the trevo® pro 18 microcatheter.It was reported that the trevo® pro 18 microcatheter ¿was used instead of the accessory from the viewpoint of followability.¿ it was then reported that ¿probably due to strong force to draw the complaint coil in, the complaint coil was newly unraveled at that point, and the complaint coil was completely removed.¿ it was then reported that ¿eventually, probably between the stent and the blood vessel, the complaint coil deviated from the coil mass by about 1 cm, and then the complaint coil was unraveled and cut at somewhere in the body.Although there was no change in the condition immediately after procedure, follow-up will be continued at a later date.Since only the unraveled part came out, there may be cut complaint coil somewhere, and all the devices sl-10 microcatheter, the coils, the gooseneck, the trevo® pro 18 microcatheter and guiding catheter used at the time of the complaint coil have been removed.¿ the issue may have been caused by factor that the complaint coil was taken in and out, although the coil was highly lightly to be entangled.Continuous flush was maintained during the procedure.Other concomitant devices used were an 8f optimo guiding catheter (tokai medical) and a synchro soft guidewire (stryker).One procedure image preliminary / pre-shipment photos of the complaint device were taken and included in the complaint file.The one procedure image is pending independent physician review.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 09-jan-2023.[additional information]: on 09-jan-2023, additional information was provided to clarify the event description.The information confirmed the aneurysm was 9mm x 9mm in size.The first coil used was a target xl 9mm.Then it was changed to a target xl 8mm coil because the 9mm did not fit.The statement, ¿the framing coil was undersized after all and unable to be framed the direction at 1:00¿ meant that the target xl 8mm was smaller than expected, as a result, it did not completely frame the aneurysm.The 4mm target ultra coil was implanted in addition to the target xl 8mm coil via the xt 17 microcatheter placed trans-cell.The information confirmed that the xt 17 microcatheter was also used to deliver the 4mm x 21mm neuroform atlas stent.The stent was deployed at the timing when approximately half the length of the target xl 8mm oil was placed / framed inside the aneurysm.It was also confirmed that the coil that unraveled was one of the five (5) 3mm x 6cm galaxy g3 mini coil; it was the fifth coil.It became unraveled during the implantation attempt.The information also clarified the statement, ¿from the viewpoint of followability¿ meant the deliverability of the microcatheter.The statement ¿the complaint coil was newly unraveled at that point¿ meant that the complaint coil became further unraveled during the attempt to withdraw the coil with the snare.The complaint coil unraveled and mechanically detached in the patient¿s body; it could not be removed by the snare.As a result, the coil remains in the patient¿s anatomy.The information mentioned that no adverse events were confirmed.The cerenovus sales representative inquired about the patient¿s condition with the physician three days after the procedure and the physician informed her that no patient impact was observed.The cerenovus sale representative will be returning the delivery wire of the complaint coil, two concomitant microcatheters, the guide catheter and the gooseneck snare.In the initial 3500a medwatch report, the following was reported: ¿it was then reported that after that, two coils, (i-ed infini 3×5 of 20 cm) and one coil (15 cm) were delivered via the excelsior® sl-10® microcatheter.Two (2) 3mm target coils were delivered via the excelsior® xt-17¿ microcatheter.One (1) coil (ied infini 2-3×6cm) was delivered via the excelsior® sl-10® microcatheter.One (1) 3.00mm x 4.00cm galaxy g3 mini (glm930040), and five (5) 3.00mm x 6.00cm galaxy g3 mini (glm930060) were used for embolization.Clarification on the names of the concomitant ied coils used were also provided.The updated description with this clarification reads as follows: two (2) 20cm ied complex infini silkysoft coil (kaneka) and one (1) 15cm ied complex infini silkysoft coil (kaneka) were delivered via the excelsior® sl-10® microcatheter.Two (2) 3mm target coils were delivered via the excelsior® xt-17¿ microcatheter.One (1) 6cm ied complex infini silkysoft coil (kaneka) was delivered via the excelsior® sl-10® microcatheter.One (1) 3.00mm x 4.00cm galaxy g3 mini (glm930040), and five (5) 3.00mm x 6.00cm galaxy g3 mini (glm930060) were used for embolization.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 31-jan-2023, and to report that the product was received in the product analysis lab on 01-feb-2023.The returned product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.[additional information]: the additional information received have already been provided on 09-jan-2023.This was reported in 3500a supplemental #1 report submitted on 11-jan-2023.The new information received is the name and phone number of the physician.Updated sections: b.4, d.9, e.1, e.3, g.3, g.6.H.2, h.3, h.6, and h.10.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the medical image review completed on (b)(6) 2023.The medical imaging attached to the complaint file underwent independent physician review.The assessment is documented below.¿there is a clear description of procedural events.The physician provides the most likely explanation for coil detachment and de-spiralization, i.E.Multiple attempts placing it and entanglement with coils and stent.The event described is known to occur under these circumstances.From the description of the event, it is apparent the physician took appropriate steps to mitigate the risks.The single image provided shows a coiled pcom aneurysm in lateral projection with a clear detachment of the coil inside the microcatheter and the pusher wire positioned more proximally.¿ physician name and date reviewed: (b)(6) md, (b)(6) 2023.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.On 01-feb-2023, the complaint product was received in the product analysis lab.The product investigation and analysis was completed on 08-feb-2023.All the damages observed on the pre-shipment photos are consistent with the damages observed on the physical complaint device returned.The finding is documented below.Investigation summary: a non-sterile 3.00mm x 6.00cm galaxy g3 mini was received contained in the decontamination pouch.Visual inspection was performed.It was noted that the device was returned with a non-cerenovus guidewire and a non-cerenovus microcatheter.The hub was observed cut off from the delivery system.The embolic coil component was observed to be severely stretched and self-entangled.Multiple kinks were observed on the core wire.Further inspection was performed under the microscope.Under magnification, it was observed that the embolic coil was broken.As observed in the pre-shipment photos, one small fragment remained inside the distal outer sheath.The distal outer sheath had not been softened, an indication that the resistance heating (rh) coil had not been heated and the detachment process had not been initiated.Residues of biological material and dried blood were observed inside the outer sheath.The issue documented in the complaint that the coil was unable to be embolized in the intended direction cannot be replicated in the laboratory environment since the reported issue is specific to the patient and procedure at the time of occurrence.However, coil positioning difficulty is a known potential issue associated with the use of the device.The instruction for use (ifu) provides proper handling instructions for the device to prevent such issues from occurring.According to the risk documentation, inability to fit the coil into the aneurysm or to achieve coil stability is a potential failure mode that can occur during microcoil placement and can result in the coil being advanced and withdrawn repeatedly to obtain desired shape and configuration in the aneurism, resulting in the coil stretching and separation.The complaint detailed that the complaint coil was repeatedly taken in and out, this manipulation resulted in the coil stretching, which ultimately led to the coil separation and core wire kinking.A review of manufacturing documentation associated with this lot (30737312) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.As part of the cerenovus quality process, all devices are manufactured, inspected, and released to approved specifications.In addition, devices undergo 100% inspection at different points during the manufacturing process and at final assembly for the condition of the embolic coil.Thus, it is not likely that the 3.00mm x 6.00cm galaxy g3 mini coil left the manufacturing facility with the embolic coil component with the severely stretched condition as observed on the returned device.It should be noted that multiple factors could cause product failure.The instruction for use (ifu) contains the following precaution: if repositioning of the microcoil is necessary, carefully observe the motion of the microcoil in respect to the dpu wire while retracting the microcoil under fluoroscopy.If the microcoil movement is not one-to-one with the dpu wire, or if repositioning is difficult, the microcoil may have become stretched and could possibly break.Gently remove and discard the microcoil system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
GALAXY G3 MINI 3MM X 6CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
Manufacturer (Section G)
CODMAN & SHURTLEFF, INC. (FREMONT)
47709 fremont blvd
fremont CA 94538
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
303552-6892
MDR Report Key16127997
Report Number3008114965-2023-00019
Device Sequence Number7673663
Product Code KRD
UDI-Device Identifier10886704080336
UDI-Public10886704080336
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171862
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Model NumberGLM930060
Device Catalogue NumberGLM930060
Device Lot Number30737312
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2022
Supplement Date Received by Manufacturer01/09/2023
01/31/2023
02/06/2023
02/08/2023
Initial Report FDA Received Date01/09/2023
Supplement Report FDA Received Date01/11/2023
02/01/2023
02/07/2023
02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/02/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
15CM IED COMPLEX INFINI SILKYSOFT COIL (KANEKA); 20CM IED COMPLEX INFINI SILKYSOFT COIL (KANEKA); 3MM TARGET COIL (STRYKER); 3MM TARGET COIL (STRYKER); 4MM TARGET ULTRA COIL (STRYKER); 4MM X 21MM NEUROFORM ATLAS® STENT (STRYKER); 6CM IED COMPLEX INFINI SILKYSOFT COIL (KANEKA); 8F OPTIMO GUIDING CATHETER (TOKAI MEDICAL); EXCELSIOR® SL-10® MICROCATHETER (STRYKER); EXCELSIOR® XT-17¿ MICROCATHETER (STRYKER); GALAXY G3 MINI 3MM X 4CM; GALAXY G3 MINI 3MM X 6CM; GALAXY G3 MINI 3MM X 6CM; GALAXY G3 MINI 3MM X 6CM; GALAXY G3 MINI 3MM X 6CM; SYNCHRO SOFT GUIDEWIRE (STRYKER); TREVO® PRO 18 MICROCATHETER (STRYKER)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale